In Reply:-We thank Dr. Yemen for his interest in our publication. Our adult patients have not experienced the episodes of “coughing” associated with the administration of sufentanil that he describes in children. The literature on opioid-induced difficult ventilation in neonates and children is at best confused and consists mostly of isolated case reports.
Baraka described post-extubation laryngospasm after opioid-based anesthesia in a 4-yr-old child. Naloxone terminated the laryngospasm. MacGregor et al. described difficult ventilation after initiation of a fentanyl infusion in an intubated neonate. They extubated the child, fearing an endotracheal tube obstruction. They could not ventilate the extubated child. A cardiorespiratory arrest resulted. Nalaxone was administered and restored the ability to ventilate. They ascribed the difficult ventilation to chest wall rigidity.
Perhaps the chest wall component plays a larger role in causing difficult ventilation in infants and children than in adults. The only way to clarify the issue is to conduct a prospective study in children similar to that done in adults. 
Joel A. Bennett, D.D.S., M.D.
Associate Professor of Anesthesiology; Department of Anesthesiology; Allegheny University of the Health Sciences; Broad and Vine; Philadelphia, Pennsylvania
Jonathan Abrams, M.D.
Attending Anesthesiologist; Lankenau Hospital
Daniel F. Van Riper, M.D.
Associate Professor of Anesthesiology
Jan C. Horrow, M.D.
Professor of Anesthesiology